Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Bismarck, ND

June 7, 2012McLean County, Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2012, 3:17 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2012, 3:17 PM CDT (20:17 UTC)
Expired
Jun 7, 2012, 4:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mountrail County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:32 PM CDTHAIL 0.88Garrison, ND
Jun 7, 3:34 PM CDTHAIL 1Garrison, NDHAIL COVERING THE GROUND... HAIL LASTED APPROX. 5 TO 10 MINS
Jun 7, 3:35 PM CDTHAIL 1.25Garrison, NDQUARTER AND HALF DOLLAR SIZE HAIL ONGOING AT TIME OF CALL...STARTED APPROX. 7 MINS BEFORE CALL
Jun 7, 3:38 PM CDTHAIL 1Garrison, NDRELAYED BY BROADCAST MEDIA. STILL HAILING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KBIS 072017
SVRBIS
NDC055-061-101-072115-
/O.NEW.KBIS.SV.W.0035.120607T2017Z-120607T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT THU JUN 7 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 415 PM CDT.

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RAUB TO LAKE SAKAKAWEA STATE
  PARK...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMMET...FORT STEVENSON STATE PARK...ROSEGLEN...GARRISON...
  PARSHALL...MAKOTI...RYDER...DOUGLAS...PLAZA...MAX AND RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4802 10107 4746 10133 4749 10143 4752 10137
      4756 10143 4753 10160 4770 10227 4775 10229
      4778 10226 4779 10228 4820 10212
TIME...MOT...LOC 2017Z 204DEG 20KT 4776 10208 4753 10145
WIND...HAIL 60MPH 1.00IN

$$

AYD
3 follow-up statements
916 
WWUS53 KBIS 072026
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT THU JUN 7 2012

NDC055-061-101-072115-
/O.CON.KBIS.SV.W.0035.000000T0000Z-120607T2115Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-
326 PM CDT THU JUN 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WARD...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES UNTIL
415 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF RAUB TO FORT
STEVENSON STATE PARK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  GARRISON...PARSHALL...MAKOTI...RYDER...PLAZA...DOUGLAS...MAX AND
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4802 10107 4746 10133 4749 10143 4752 10137
      4756 10143 4753 10160 4770 10227 4775 10229
      4778 10226 4779 10228 4820 10212
TIME...MOT...LOC 2026Z 203DEG 22KT 4785 10206 4762 10143
WIND...HAIL 60MPH 1.00IN

$$

AYD
402 
WWUS53 KBIS 072035
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU JUN 7 2012

NDC055-061-101-072115-
/O.CON.KBIS.SV.W.0035.000000T0000Z-120607T2115Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-
335 PM CDT THU JUN 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WARD...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES UNTIL
415 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PARSHALL TO
GARRISON...MOVING NORTHEAST AT 25 MPH.

IN ADDITION...AT 335 PM CDT...ONE AND A HALF INCH HAIL WAS REPORTED 
IN GARRISON WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PARSHALL...MAKOTI...RYDER...DOUGLAS...PLAZA...MAX AND RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4802 10107 4752 10130 4779 10228 4820 10212
TIME...MOT...LOC 2035Z 205DEG 21KT 4788 10203 4765 10140
WIND...HAIL 60MPH 1.50IN

$$

AYD
124 
WWUS53 KBIS 072050
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT THU JUN 7 2012

NDC055-061-101-072115-
/O.CON.KBIS.SV.W.0035.000000T0000Z-120607T2115Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-
350 PM CDT THU JUN 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WARD...SOUTHEASTERN MOUNTRAIL AND NORTH CENTRAL MCLEAN COUNTIES UNTIL
415 PM CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MAKOTI TO 7 MILES SOUTH OF MAX...
MOVING NORTHEAST AT 25 MPH.

IN ADDITION...AT 335 PM CDT...QUARTER TO HALF DOLLAR SIZE HAIL WAS 
REPORTED IN GARRISON WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
  DOUGLAS...MAX AND RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4776 10171 4787 10224 4820 10212 4802 10107
      4762 10126
TIME...MOT...LOC 2050Z 213DEG 23KT 4802 10185 4773 10127
WIND...HAIL 60MPH 1.50IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:06 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 7, 3:06 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT THU JUN 7 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
ELONGATED AREA OF LOW PRESSURE THROUGH THE CENTRAL PORTIONS OF
NORTH DAKOTA WITH LARGE AREA OF SHOWERS AND THUNDERSTORMS TO THE
WEST OF THE FRONT EXTENDING NORTH AND SOUTH THROUGH LOW. AHEAD OF
THE FRONT IN WARM SECTOR INCREASING HEATING IS TRIGGERING ISOLATED
THUNDERSTORMS. HIGH POPS TONIGHT WITH DRYING BEHIND THE FRONT LATE
SPREADING FROM WEST TO EAST. FRIDAY WILL BE DRIER AND MILD...THEN
INCREASING CHANCES OF PRECIPITATION AGAIN FOR SATURDAY MORNING.

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...

QUASI-ACTIVE WEATHER PATTERN DEPICTED THROUGH THE LONG TERM FORECAST
PERIOD.

WIDESPREAD RAIN ALONG WITH POSSIBLE SEVERE WEATHER STILL INDICATED
FOR SATURDAY/SATURDAY NIGHT ACROSS THE REGION. DEEP UPPER LEVEL LOW
WILL LIFT SLOWLY NORTHEAST ACROSS THE NORTHERN ROCKIES SAT/SAT NIGHT
AND INTO SOUTH CENTRAL CANADA BY SUNDAY. LARGE SCALE ASCENT AHEAD OF
THE LOW WILL PRODUCE A LARGE AREA OF MODERATE TO HEAVY RAIN WITH THE
MOST FAVORED AREA WEST INTO NORTH CENTRAL NORTH DAKOTA. WITH THE
WIDESPREAD RAINFALL TODAY ACROSS THE WEST...WILL NEED TO MONITOR FOR
FLOODING SAT NIGHT THROUGH SUNDAY MORNING. BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD RESIDE CENTRAL AND EAST ALONG AND EAST OF AN
AREA OF SFC LOW PRESSURE. LIMITING FACTOR WILL BE A RATHER STRONG
CAPPING INVERSION DURING THE AFTERNOON...WHICH MAY NEED THE HELP OF
AN EASTWARD ADVANCING COLD FRONT LATE IN THE DAY AND INTO SAT
EVENING. THE SEVERE WEATHER THREAT DIMINISHES LATE SAT EVENING/EARLY
SUNDAY MORNING...HOWEVER MODERATE TO HEAVY RAIN LOOKS TO CONTINUE
THROUGH 18Z SUNDAY.

LOTS OF UNCERTAINTY AFTERWARDS WITH MODELS ALREADY DISAGREEING FOR
SATURDAYS POSSIBLE EVENT. MORE CERTAIN WE WILL SEE COOLER
TEMPERATURES...NEAR TO SLIGHTLY BELOW NORMAL...SUNDAY-TUESDAY UNDER
THE INFLUENCE OF THE UPPER LOW TO OUR NORTH. WARMING MID TO LATE
WEEK WITH OUR FLOW DEPICTING TO SHIFT TO MORE WEST/SOUTHWEST.
PRECIPITATION CHANCES WILL EXIST...HOWEVER NOT SEEING ANY
MAJOR/WIDESPREAD EVENT.

&&

.AVIATION...
PERIODS OF SHOWERS AND ISOLATED THUNDER IN MOST TAFS THIS AFTERNOON
AND EVENING. CEILINGS WILL REMAIN VFR EXCEPT ISOLATED MVFR IN
VICINITY THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 4:12 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CDT THU JUN 7 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
412 AM CDT THU JUN 7 2012 /312 AM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME LIKELY DURING THE DAY TODAY AND CONTINUE
THROUGH EARLY TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND HEAVY RAINFALL AS THE PRIMARY THREATS. THE POTENTIAL FOR
SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

A COLD FRONT PUSHING INTO THE REGION WILL ALSO GENERATE A CHANCE OF
THUNDERSTORMS LATE SATURDAY INTO EARLY SUNDAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH VERY LARGE HAIL...LOCALLY DAMAGING
WINDS...AND A POSSIBLE TORNADO OR TWO BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ANY SEVERE WEATHER
SUCH AS LARGE HAIL...DAMAGING WINDS...OR HEAVY RAINFALL...TO THE
BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

KS/TM

In the hours before

Special weather statement, Jun 7, 3:10 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT THU JUN 7 2012

NDZ010-011-019-021-072045-
MCLEAN ND-MERCER ND-MOUNTRAIL ND-WARD ND-
310 PM CDT THU JUN 7 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD...SOUTHEASTERN
MOUNTRAIL...NORTHEASTERN MERCER AND WESTERN MCLEAN COUNTIES UNTIL 345
PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEN BAY TO DEEP
WATER CREEK RECREATION AREA...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PICK CITY...
  WHITE SHIELD...
  RIVERDALE...
  RAUB...
  LAKE SAKAKAWEA STATE PARK...
  EMMET...
  ROSEGLEN...
  FORT STEVENSON STATE PARK...
  GARRISON...
  PARSHALL...
  MAKOTI...
  RYDER...
  PLAZA...
  DOUGLAS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:00 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer60 min
Jun 6, 8:37 PM CDTSevere Thunderstorm WarningBISMcHenry36 min
Jun 6, 8:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 11:39 PM CDTAreal Flood AdvisoryBISPierce4 hr
Jun 7, 2:23 PM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail, Williams6 hr
Jun 7, 4:04 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward56 min
Jun 7, 4:58 PM CDTAreal Flood AdvisoryBISMcHenry, Ward3 hr
Jun 7, 4:59 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward61 min
Jun 7, 5:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan56 min
Jun 7, 5:28 PM CDTFlash Flood WarningBISMcLean, Mountrail98 min
Jun 7, 6:55 PM CDTAreal Flood AdvisoryBISPierce3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.